Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Grand Forks, ND

June 2, 2020Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 2, 2020, 12:09 PM CDT for Grant County, Minnesota. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 12:09 PM CDT (17:09 UTC)
Expired
Jun 2, 2020, 12:30 PM CDT
In force
21 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, MN

The radar

The Aberdeen radar (KABR), 192 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 12:15 PM CDTHAIL 18 E Herman, MNHAIL FELL AT THE WHITE HORSE RANCH FOR 5 TO 10 MIN RANGING IN SIZE FROM PEA TO QUARTER.
Jun 2, 12:15 PM CDTHAIL 18 E Herman, MNHAIL FELL AT THE WHITE HORSE RANCH FOR 5 TO 10 MIN RANGING IN SIZE FROM PEA TO QUARTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS53 KFGF 021709
SVRFGF
MNC051-021730-
/O.NEW.KFGF.SV.W.0006.200602T1709Z-200602T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1209 PM CDT Tue Jun 2 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Grant County in west central Minnesota...

* Until 1230 PM CDT.

* At 1208 PM CDT, a severe thunderstorm was located near Herman, or
  33 miles south of Fergus Falls, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hoffman, Herman and Barrett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4584 9617 4594 9576 4576 9576 4576 9614
TIME...MOT...LOC 1708Z 256DEG 40KT 4580 9605 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
186 
WWUS53 KFGF 021720
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1220 PM CDT Tue Jun 2 2020

MNC051-021730-
/O.CON.KFGF.SV.W.0006.000000T0000Z-200602T1730Z/
Grant MN-
1220 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...

At 1219 PM CDT, a severe thunderstorm was located near Hoffman, or 32
miles south of Fergus Falls, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hoffman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4586 9597 4591 9576 4576 9576 4576 9602
TIME...MOT...LOC 1719Z 256DEG 40KT 4583 9587 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
089 
WWUS53 KFGF 021730
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1230 PM CDT Tue Jun 2 2020

MNC051-021739-
/O.EXP.KFGF.SV.W.0006.000000T0000Z-200602T1730Z/
Grant MN-
1230 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY WILL
EXPIRE AT 1230 PM CDT...
        
The storm which prompted the warning has weakened and moved out of 
the area. Therefore, the warning will be allowed to expire.  However 
small hail and heavy rain are still possible with this thunderstorm.

LAT...LON 4586 9597 4591 9576 4576 9576 4576 9602
TIME...MOT...LOC 1729Z 256DEG 40KT 4586 9573 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:03 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 2, 10:03 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1003 AM CDT Tue Jun 2 2020

.UPDATE...
Issued at 952 AM CDT Tue Jun 2 2020

Line of showers and thunder continues to push to the east at
around 50mph across the southern valley. MUCAPE gradient is along
the SD/ND border this morning will keep storms along this axis to
the east with a trend towards stronger activity south of the
warning area through the rest of the morning into early afternoon.
To the north a few showers are expected as area of broad synoptic
lift on the right entrance region of jet streak pushes through.

UPDATE Issued at 851 AM CDT Tue Jun 2 2020

Put out a quick update for storms moving into southeastern ND. So
far the storms are weaker than when they were further west, but
bumped up POPs to likely in Ransom and Sargent counties.

UPDATE Issued at 644 AM CDT Tue Jun 2 2020

Fairly decent amount of showers and a few thunderstorms moving
through western ND. Some of the cells south of BIS have become
rather robust, which not many of the CAMs are handling very well.
NAMNest is perhaps the most close to reality. Did bump up POPs a
bit for the rest of the morning coming into eastern ND.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 328 AM CDT Tue Jun 2 2020

Shower and thunderstorm chances and strength have been the primary
forecast issues for the period.

Shortwave trough currently entering southern Saskatchewan and
Montana will progress eastward into ND today. There is some decent
shower activity over eastern MT out ahead of the shortwave, and
CAMs show it holding together long enough to enter our
northwestern CWA later this morning. Think that anything reaching
the ground will be very light, but included some low POPs in the
Devils Lake Basin for later this morning. For later this
afternoon, there is two main vorts, one through southern Canada
and other over SD into MN. The southern weak shortwave will impact
the surface boundary and high instability further to our south.
With northwest winds over our area and dew points in the 40s and
50s, instability will be much less impressive. The RAP has around
500 J/kg in our far south, and the NAM not much CAPE at all. Some
of the high resolution ensemble members are a bit more bullish,
with HREF showing a few updraft helicity tracks into our far
southwestern counties. Not super impressed with our severe
chances, but will continue to keep some POPs in our south and a
bit of a shower mention in the far north with the Canadian
shortwave.

Tonight, conditions should be pretty quiet with brief upper
ridging and a slightly cooler air mass over the area. Another
shortwave will move into southern Saskatchewan Wednesday, pushing
a surface trough into central North Dakota. Temps will be similar
to Tuesday with highs in the upper 70s to low 80s. Winds will be
turning to the south ahead of the trough axis, but moisture return
does not seem too impressive except right along the boundary.
Think that most activity will be to our west before 00Z Thursday,
so will keep POPs minimal through Wednesday afternoon.

.LONG TERM...(Wednesday night through Monday)
Issued at 328 AM CDT Tue Jun 2 2020

There will be a couple of periods of active weather during the long
term period.  A cold front moves across the region Wednesday evening
and overnight, with convection possible mainly within and east of
the Red River Valley.  The second period will be this coming
weekend, with chances for precipitation increasing throughout the
day Saturday and widespread showery activity Saturday night.

Wednesday night...cold front moves across valley during the evening
hours and showers and some claps of thunder are possible overnight.
The strongest storms should remain west of the area (SW North
Dakota).

Thursday and Friday...a few lingering showers or storms possible
across the south on Thursday before dry weather dominates Thursday
night through Friday evening.  Some breezy winds are possible across
northeast North Dakota Thursday afternoon, but remainder of the
period should be nice weather with highs in the mid to upper 70s.

Weekend...precipitation increases with precipitable water values
increasing throughout the weekend.  An upper ridge slides east of
the area, setting up SW flow aloft into the Dakotas. Ensembles
indicate Saturday night PWATs AOA 1.5 inches, especially over the
southern valley. Ensembles also indicating a good probability for a
decent H850 jet overnight Saturday into Sunday morning.  This has
potential to bring some decent rain showers (and storms) across the
area. Also can expect some breezy southeast winds west of the
valley, expanding into the southern valley Saturday night.

Mon and Tue...chances for showers/storms across area continue into
next week, however much lower confidence than during the weekend. SW
flow pattern does continue while upper low lifts into western CA.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 644 AM CDT Tue Jun 2 2020

VFR conditions with increasing high clouds today. Some showers and
a few thunderstorms over western ND will move east, but not
confident enough in them getting close to the airports to include
in the TAFs at this point. Winds will increase to around 10 kts
out of the northwest, then become light and variable again by this
evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...JR
LONG TERM...Speicher
AVIATION...JR
Hazardous weather outlook, Jun 2, 3:56 AM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
356 AM CDT Tue Jun 2 2020

MNZ029>031-040-NDZ049-052-053-030900-
Wilkin-West Otter Tail-East Otter Tail-Grant-Ransom-Sargent-
Richland-
356 AM CDT Tue Jun 2 2020

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

There is a risk for some isolated severe thunderstorms Tuesday.
The better chances will be over South Dakota and central
Minnesota, but a few storms with hail up to an inch and wind gusts
to 60 mph could move into far southeastern North Dakota and west
central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances exist through the week and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-039-054-030900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
356 AM CDT Tue Jun 2 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances exist through the week and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 2, 8:29 AM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
829 AM CDT Tue Jun 2 2020

NDZ049-052-021430-
Sargent ND-Ransom ND-
829 AM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM AND SARGENT COUNTIES UNTIL
930 AM CDT...

At 826 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of the city of Lamoure, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland and Sheldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4593 9801 4658 9803 4663 9758 4663 9728
      4600 9726 4599 9723 4594 9723
TIME...MOT...LOC 1326Z 264DEG 42KT 4628 9840

CJ
Special weather statement, Jun 2, 12:02 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1202 PM CDT Tue Jun 2 2020

MNZ040-021730-
Grant MN-
1202 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 1230 PM CDT...

At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm over
Herman, or 34 miles south of Fergus Falls, moving east at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elbow Lake, Hoffman, Herman, Barrett, Norcross, Erdahl and Wendell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4593 9625 4594 9626 4600 9627 4610 9577
      4593 9577 4593 9576 4576 9576 4576 9625
TIME...MOT...LOC 1702Z 258DEG 49KT 4578 9613

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:35 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail25 min
Jun 1, 8:15 PM CDTSpecial Weather StatementFGFHubbard30 min
Jun 2, 12:02 PM CDTSpecial Weather StatementFGFGrant28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.